Hail, Jackson
- When
- July 31, 3:55 PM CST
- Where
- Jackson County, 0.85 mi NE of Alma Center
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.440, -90.910
Scattered thunderstorms developed during the afternoon of July of 31st ahead of a cold front that extended from northern Wisconsin into southern Minnesota. Some of these storms became strong enough to produce some hail and a funnel cloud near Alma Center (Jackson County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Scattered thunderstorms developed during the afternoon of July of 31st ahead of a cold front that extended from northern Wisconsin into southern Minnesota. Some of these storms became strong enough to produce some hail and a funnel cloud near Alma Center (Jackson County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 31, 1:08 PM CST, 2 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 208 PM CDT SUN JUL 31 2011 .SHORT TERM...THROUGH WEDNESDAY SURFACE ANALYSIS THIS AFTERNOON SHOWS A WEAK COLD FRONT STRETCHING ACROSS THE CENTRAL PARTS OF BOTH MINNESOTA AND WISCONSIN. NOT MUCH HAPPENING YET ALONG THE FRONT WITH VISIBLE SATELLITE SHOWING SOME BROKEN CLOUD COVER ALONG AND BEHIND THE FRONT. OBJECTIVE ANALYSIS SHOWS PLENTY OF SB CAPE IN PLACE AHEAD OF THE FRONT WITH 3000-4000 J/KG IN PLACE ACROSS THE FORECAST AREA. THE EFFECTIVE SHEAR IN THE VICINITY OF THE FRONT IS AROUND 35 KNOTS BUT THERE IS ONLY SOME WEAK MOISTURE CONVERGENCE. THE MESO MODELS TODAY SHOW A WIDE VARIETY OF SOLUTIONS AS TO WHAT MAY HAPPEN FOR THE REMAINDER OF THE AFTERNOON INTO THE EVENING. THE 31.15Z HRRR AND SEVERAL OF THE PREVIOUS RUNS DEVELOP CONVECTION ALONG THE FRONT OVER WISCONSIN FIRST AND THEN BACK INTO MINNESOTA DROPPING THE ACTIVITY ALMOST STRAIGHT SOUTH ACROSS THE AREA THROUGH THE EARLY EVENING. THE 31.12Z EAST ARW IS MUCH LESS EMPHATIC WITH THE DEVELOPMENT SHOWING JUST SOME SCATTERED ACTIVITY ACROSS WISCONSIN. THE 31.12Z SPC WRF OFFERS UP YET ANOTHER SOLUTION WITH ACTIVITY DEVELOPING ALONG THE FRONT OVER WISCONSIN AND ALONG THE NORTH/SOUTH DAKOTA AND MINNESOTA BORDER. THIS ACTIVITY IS THEN SHOWN TO FILL IN A LINE ALONG THE FRONT ACROSS MINNESOTA WITH ALL THE ACTIVITY THEN DROPPING SOUTH THROUGH THE EVENING AND OVERNIGHT. WITH SO MUCH UNCERTAINTY BECAUSE OF THE LACK OF A SHORT WAVE TROUGH TO HELP FOCUS DEVELOPMENT...HAVE STARTED WITH SOME 20 TO 40 PERCENT CHANCES THROUGH THE EARLY EVENING DROPPING BACK TO JUST A 20 FOR THE LATE EVENING. EXPECTING THE ACTIVITY TO DISSIPATE QUICKLY AFTER SUNSET AS THE CAPE DIMINISHES. AGAIN...WITHOUT A SHORT WAVE TROUGH TO HELP PROVIDE SOME FORCING...EXPECTING THE OVERNIGHT TO BE DRY. THE WEAK FRONT WILL STILL BE OVER THE AREA MONDAY AND ONCE AGAIN CAN NOT TOTALLY RULE OUT SOME ACTIVITY DEVELOPING ALONG THE FRONT. SUPPORT REMAINS WEAK ALONG THE FRONT...BUT THE MODELS DO SHOW A SHORT WAVE TROUGH TOPPING THE UPPER LEVEL RIDGE AXIS NEAR THE CANADIAN BORDER. THIS WILL HAVE TO BE WATCHED AS IT COULD BE CLOSE ENOUGH TO PROVIDE JUST ENOUGH LIFT TO HELP FOCUS SOME DEVELOPMENT. THE BETTER CHANCES FOR RAIN LOOKS TO BE MONDAY NIGHT INTO TUESDAY. ANOTHER SHORT WAVE TROUGH IS EXPECTED TO BE COMING UP THE BACK SIDE OF THE UPPER LEVEL RIDGE. A COLD FRONT WILL BE MOVING ACROSS THE DAKOTAS WITH AN AREA OF SURFACE LOW PRESSURE ALONG IT. THE STALLED FRONT OVER THE AREA IS EXPECTED TO ACT LIKE A WARM FRONT ACROSS MINNESOTA INTO THE LOW OVER THE DAKOTAS. AS THE LOW LEVEL JET KICKS IN...AN MCS IS EXPECTED TO FORM NORTH OF THE STALLED/WARM FRONT AHEAD OF THE SHORT WAVE TROUGH OVER THE DAKOTAS. ONCE THIS ACTIVITY GETS ROLLING MONDAY EVENING THE MAJORITY OF THE MODELS THEN SUGGESTS IT WILL MOVE EAST WITH THE MEAN FLOW OVER THE UPPER LEVEL RIDGE TOWARD THE UPPER PENINSULA OF MICHIGAN. WITH THIS TRACK...THE SOUTHERN PART OF THE MCS COULD MOVE ACROSS THE NORTHERN PARTS OF THE FORECAST AREA. THE COLD FRONT WILL THEN BE MOVING ACROSS THE FORECAST AREA TUESDAY. BOTH THE 31.12Z NAM AND GFS SHOW A SECONDARY SHORT WAVE TROUGH BEHIND THE WAVE RESPONSIBLE FOR THE MCS. THIS SECONDARY WAVE SHOULD TOP THE RIDGE AXIS AND DROP SOUTHEAST ACROSS LAKE SUPERIOR AND NORTHERN WISCONSIN. THE NAM INDICATES UP TO 3000 J/KG OF ML CAPE SHOULD BUILD AHEAD OF THE FRONT AND WITH THE FORCING FROM THE SHORT WAVE TROUGH...CONVECTION SHOULD BUILD SOUTH ALONG THE FRONT WITH THE ENTIRE AREA HAVING A CHANCE FOR SOME RAIN. THE SHEAR ALONG THE FRONT LOOKS TO BE CONFINED TO THE 0-3KM LAYER WITH VALUES OF 25 TO 30 KNOTS. DEPENDING ON THE CLOUD COVER...IF THE CAPE CAN BE REALIZED THAT THE MODELS ARE SHOWING...THERE WILL BE A THREAT FOR SOME DAMAGING WINDS. WARM CLOUD DEPTHS LOOKS TO BE 4 TO 4.5 KM WHICH WOULD ONCE AGAIN SUGGEST THE POTENTIAL FOR SOME HEAVY RAIN AND POSSIBLE FLOODING. .LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY ALL THE MODELS AGREE THAT HIGH PRESSURE AT THE SURFACE WILL BE OVER THE AREA AT THE BEGINNING OF THE PERIOD. AN AREA OF LOW PRESSURE IS EXPECTED TO DEVELOP OVER THE LOWER PLAINS AND THEN MOVE NORTHEAST TOWARD THE REGION FOR THE END OF THE WEEK. PLENTY OF DIFFERENCES ON THE TIMING OF THIS WITH THE GFS BEING THE QUICKEST TO BRING THE LOW OUT WITH RAIN COMING INTO THE AREA BY LATE WEDNESDAY NIGHT. THE 31.00Z ECMWF AND 31.12Z GEM ARE SLOWER AND HOLD THE RAIN BACK UNTIL THURSDAY. MODEL DIFFERENCES CONTINUE WITH HOW LONG THE RAIN WILL HANG AROUND AND WHETHER A SURFACE HIGH WILL BUILD IN TOWARD THE FIRST PART OF THE WEEKEND. WILL CARRY SOME LOW END RAIN CHANCES FOR THE WEEKEND AS AT SOME POINT BOTH THE ECMWF AND GFS SHOW RAIN REDEVELOPING AHEAD OF ANOTHER SURFACE LOW DEVELOPING OVER THE PLAINS. && .AVIATION... LOOK FOR THE SCATTERED SHRA/TS ACTIVITY ACROSS THE AREA TO DIMINISH AFTER SUNSET WITH LOSS OF SURFACE HEATING. OTHERWISE...VFR CONDITIONS EXPECTED TO PREVAIL THROUGH MOST OF THE OVERNIGHT HOURS. WITH RAINFALL FROM TODAY AND MUGGY AIRMASS IN PLACE...THERE WILL LIKELY BE SOME FOG DEVELOPMENT AFTER MIDNIGHT...LASTING THROUGH ABOUT 14Z. RIGHT NOW...WENT WITH 5SM BR FROM 09-14Z AT BOTH KRST/KLSE SITES WITH SCT003 STRATUS AT KLSE IN THE RIVER CHANNEL. IF HEAVIER RAINFALL DOES OCCUR AT THE TAF SITES TODAY...MAY HAVE TO HIT FOG HARDER IN THE TAFS. WILL PASS THIS CONCERN ONTO THE EVENING FORECASTER FOR THE 01.00Z TAF ISSUANCE AS HE WILL SEE THE OUTCOME OF RAINFALL FROM TODAYS CONVECTION. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM...04 AVIATION...DAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 500 AM CDT SUN JUL 31 2011 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-011000- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 500 AM CDT SUN JUL 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. IF STORMS DEVELOP...THEY COULD BECOME STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SMALL STORM CHANCES WILL CONTINUE ON MONDAY...BUT SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. A THUNDERSTORM COMPLEX WILL DROP SOUTHEAST ACROSS THE REGION OVERNIGHT MONDAY...PERSISTING ACROSS NORTHERN PORTIONS OF THE AREA ON TUESDAY. MEANWHILE...AN ASSOCIATED COLD FRONT WILL SERVE AS THE FOCUS FOR FURTHER STORM DEVELOPMENT TUESDAY AFTERNOON AND EVENING. ALL THESE STORMS WILL HAVE THE ABILITY TO BECOME STRONG TO SEVERE. DAMAGING WINDS...LARGE HAIL...AND FLASH FLOODING FROM HEAVY RAIN WILL BE THE THREATS. MORE THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY AND FRIDAY. ITS TOO EARLY TO DISCERN IF THERE WOULD BE A SEVERE RISK WITH ANY OF THIS ACTIVITY. HEAT INDICES COULD REACH 100 TO 105 DEGREES OVER PARTS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN ON MONDAY AND TUESDAY. HEAT ADVISORIES MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... A FEW SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON AND EVENING...AND THEN AGAIN TUESDAY. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. RIECK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 440 PM CDT SUN JUL 31 2011 WIZ029-034-312245- CLARK-JACKSON- 440 PM CDT SUN JUL 31 2011 AT 435 PM...DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM OVER HUMBIRD...MOVING SOUTHEAST AT 20 MPH. WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL AND HEAVY RAIN MAY ACCOMPANY THIS STRONG THUNDERSTORM. THE STRONG THUNDERSTORM WILL BE NEAR... MERRILLAN...WILDCAT MOUND AROUND 450 PM... BRUCE MOUND AROUND 500 PM... LAKE ARBUTUS...HATFIELD AROUND 510 PM... EAST FORK CAMPGROUND AROUND 520 PM... THE BLACK RIVER CORRECTIONAL CENTER AROUND 530 PM... BE ALERT FOR STORMS THAT MAY PRODUCE LARGE HAIL. MOVE INDOORS AND AWAY FROM WINDOWS IF A WARNING IS ISSUED. PREPARE NOW FOR POSSIBLE STRONG TO DAMAGING THUNDERSTORM WIND GUSTS. MOVE INDOORS AND AWAY FROM WINDOWS IF A WARNING IS ISSUED. HALBACH
The La Crosse radar (KARX), 72 km away, was scanning. The volume nearest the first event began at 21:54 UTC.
3 hail, 1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330714, 330717, 330715, 330716.